Alert archive / California / Red Flag Warnings in 2006

Red Flag Warning 1, NWS Medford, OR

June 27, 2006Modoc County, Siskiyou County, California; Harney County, Lake County, Oregon

NWS Medford, OR issued this red flag warning at Jun 27, 2006, 3:10 PM PDT for Modoc County, Siskiyou County, California; Harney County, Lake County, Oregon. It took effect at Jun 27, 2006, 5:00 PM PDT. It was in force for 8 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 27, 2006, 3:10 PM PDT (22:10 UTC)
In effect from
Jun 27, 2006, 5:00 PM PDT
Expired
Jun 28, 2006, 12:55 AM PDT
In force
8 hr
Issued by
NWS Medford, OR

Counties Modoc County, CA, Siskiyou County, CA, Harney County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 171 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 6:03 PM PDTHEAVY RAIN 0N Mount Shasta, CASINCE 330 PM. HAIL CLOSE TO DIME SIZED. SOME STREET FLOODING. TEMP DROPPED FROM 90 TO 64 DURING STORM.
Jun 27, 6:03 PM PDTHEAVY RAIN 0.38N Mount Shasta, CARAIN SINCE 330 PM. TSTMS WITH LOTS OF LIGHTNING. HAIL CLOSE TO DIME SIZED. SOME STREET FLOODING. WINDS LIGHT.
Jun 27, 6:26 PM PDTHEAVY RAIN 04 Wnw Lookout, CA2.00 INCHES OF RAIN IN THE AFTERNOON ENDING AT 630 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2006-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 449 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2006-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
449 J/kg
Mixed-layer CIN
-598 J/kg
Mixed-layer LCL
1715 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WWUS86 KMFR 272210
RFWMFR

RED FLAG WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
310 PM PDT TUE JUN 27 2006

...DRY THUNDERSTORMS TO DEVELOP OVER THE REGION THIS AFTERNOON
AND LAST INTO TONIGHT...

.THUNDERSTORMS WILL DEVELOP AGAIN THIS AFTERNOON. THE AREA AND
COVERAGE OF THESE THUNDERSTORMS WILL BE GREATER LATE THIS
AFTERNOON AND TONIGHT THAN YESTERDAY WITH THE BASES BEING SIMILAR
TO YESTERDAYS STORMS. THIS WILL RESULT IN MORE WIDESPREAD AND
GENERALLY DRY THUNDERSTORMS. SOME OF THESE STORMS WILL PRODUCE
GUSTY AND VARIABLE WINDS AS WELL.

CAZ280>282-284-285-ORZ625-280615-
/O.UPG.KMFR.FW.A.0001.000000T0000Z-060628T0800Z/
/O.NEW.KMFR.FW.W.0001.060628T0000Z-060628T0800Z/
WESTERN KLAMATH NATIONAL FOREST-
CENTRAL SISKIYOU COUNTY INCLUDING SHASTA VALLEY-SHASTA-
TRINITY NATIONAL FOREST IN SISKIYOU COUNTY-
SISKIYOU COUNTY FROM THE CASCADE MOUNTAINS EAST AND SOUTH TO MT
SHASTA-MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY-
SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN
LAKE AND WESTERN HARNEY COUNTIES-
310 PM PDT TUE JUN 27 2006

...RED FLAG WARNING IN EFFECT UNTIL 1 AM PDT WEDNESDAY FOR THE
DISTRICTS IN SISKIYOU AND MODOC COUNTIES OF CALIFORNIA AS WELL AS
ZONE 625 IN SOUTHERN OREGON FOR DRY THUNDERSTORMS. THE AFFECTED 
AREAS INCLUDE THE WESTERN KLAMATH NATIONAL FOREST...THE TRINITY
NATIONAL FOREST IN SISKIYOU COUNTY AND BLM LAND IN 
SISKIYOU...MODOC...EASTERN LAKE AND WESTERN HARNEY COUNTIES....

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 1 AM PDT WEDNESDAY FOR THE
DISTRICTS IN SISKIYOU AND MODOC COUNTIES OF CALIFORNIA AS WELL AS
ZONE 625 IN SOUTHERN OREGON FOR DRY THUNDERSTORMS. THE AFFECTED
AREAS INCLUDE THE WESTERN KLAMATH NATIONAL FOREST...THE TRINITY
NATIONAL FOREST IN SISKIYOU COUNTY AND BLM LAND IN
SISKIYOU...MODOC...EASTERN LAKE AND WESTERN HARNEY COUNTIES. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT.

SCATTERED THUNDERSTORMS WILL DEVELOP GENERALLY ALONG...WEST AND
SOUTH OF THE CASCADES AND SISKIYOU MOUNTAINS THIS AFTERNOON. THESE
STORMS WILL BE GENERALLY HIGH BASED AND HAVE GENERALLY VERY NARROW
PRECIPITATION SHAFTS AND WILL HAVE NUMEROUS LIGHTNING STRIKES
OUTSIDE OF THE RAIN SHAFTS. THESE STORM SHOULD CONTINUE THROUGH
MUCH OF TONIGHT. MOISTURE FLOW INTO THE REGION WILL INCREASE
TOMORROW WITH THUNDERSTORMS REDEVELOPING TOMORROW AFTERNOON WITH
HIGHER PRECIPITATION AMOUNTS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
SVEN
1 follow-up statement
000
WWUS86 KMFR 280755
RFWMFR

RED FLAG WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
1255 AM PDT WED JUN 28 2006

CAZ280>282-284-285-ORZ625-280900-
/O.CAN.KMFR.FW.W.0001.000000T0000Z-060628T0800Z/
WESTERN KLAMATH NATIONAL FOREST-
CENTRAL SISKIYOU COUNTY INCLUDING SHASTA VALLEY-SHASTA-
TRINITY NATIONAL FOREST IN SISKIYOU COUNTY-
SISKIYOU COUNTY FROM THE CASCADE MOUNTAINS EAST AND SOUTH TO MT
SHASTA-MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY-
SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN
LAKE AND WESTERN HARNEY COUNTIES-
1255 AM PDT WED JUN 28 2006

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELED THE RED
FLAG WARNING. 

THE THUNDERSTORM COVERAGE HAS DECREASED AND THOSE STORMS HAVE
PRODUCED SIGNIFICANT RAINFALL. AS A RESULT THE RED FLAG WARNING
HAS BEEN CANCELED. THUNDERSTORMS WILL INCREASE AGAIN TODAY BUT
THEY ARE EXPECTED TO BE WET.

PLEASE RELAY THIS MESSAGE TO THE FIRE PERSONNEL.

$$
FB

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Jun 27, 3:02 PM PDT, 8 minutes earlier.

Area forecast discussion, Jun 27, 3:02 PM PDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
302 PM PDT TUE JUN 27 2006

.DISCUSSION...UNSTABLE CONDITIONS THIS AFTERNOON WITH A FEW STRONG
THUNDERSTORMS ONGOING IN NORTHERN MODOC COUNTY. STORMS ARE EXPECTED
TO CONTINUE DEVELOPING AROUND SISKIYOU...MODOC...KLAMATH...AND LAKE
COUNTIES INTO THIS EVENING WITH LOCALLY STRONG AND GUSTY WINDS.
HIGH PRECIPITABLE WATER VALUES IMPLY THAT LOCALLY STRONG DOWNPOURS
ARE POSSIBLE...BUT SUB-CLOUD LAYERS ARE QUITE DRY. A RED FLAG
WARNING FOR LIGHTNING WILL BE ISSUED FOR SOME AREAS THROUGH THE
EVENING. SOME COOLING INTO WEDS.

CONDITIONS REMAIN SIMILAR WITH A HEAT REPRIEVE OVER THE NEXT FEW DAYS
WITH THE UPPER RIDGE TO THE EAST...A TROUGH TO THE NORTHWEST...AND
UNSTABLE SOUTHWEST FLOW OVER OUR REGION IN BETWEEN. WILL BE WATCHING
FOR SHORT WAVE ACTIVITY IN THE SW FLOW TO HELP INITIATE
THUNDERSTORMS IN THE AFTERNOON AND EARLY EVENING HOURS. WEDNESDAY
AFTERNOON OR EVENING MAY SEE ENHANCED FORCING FROM A SHORT WAVE
CURRENTLY OFF SOUTHERN CALIFORNIA. ANOTHER SIGNIFICANT SHORT WAVE IS
PROGGED BY BOTH THE EC AND GFS MODELS TO COME IN FRIDAY-FRIDAY NIGHT.
LOOKS LIKE ACTIVITY OVER THE AREA COULD PRODUCE LOCALLY HEAVY RAIN AS
MOISTURE VALUES WILL BE HIGH.

RIDGING INTO LATE WEEKEND SHOULD ALLOW FOR WARMING AND LESS ACTIVE
WEATHER INTO EARLY NEXT WEEK.

&&

.AVIATION...VFR CONDITIONS EXPECTED TO CONTINUE EXCEPT ALONG THE
COAST...WHERE MARINE STRATUS LAYER WILL BRING AREAS OF IFR CEILINGS
AND VISIBILITIES BY THIS EVENING THROUGH TUESDAY MORNING. ISOLATED TO
SCATTERED THUNDERSTORMS EXPECTED FOR ROUTES THROUGH NORTHERN
CALIFORNIA AND EAST OF THE CASCADES IN OREGON THROUGH THE EVENING
HOURS. SOME LINGERING ISOLATED ACTIVITY POSSIBLE OVERNIGHT.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HAZARDOUS SEAS WARNING THRU TNT FLORENCE TO CAPE BLANCO 0-60 NM.
  ...HAZARDOUS SEAS WARNING THRU WEDS NT CAPE BLANCO TO CA BORDER
     0-60 NM.
  ...SMALL CRAFT ADVISORY FOR WINDS THRU WEDS EVE FLORENCE ORE TO
     CAPE BLANCO 0-60 NM.
  ...SMALL CRAFT ADVISORY FOR WINDS THRU WEDS NT CAPE BLANCO ORE TO
     CA BORDER 0-60 NM.
  ...RED FLAG WARNING FOR DRY LIGHTNING THROUGH 1AM FOR ZONE 625 IN
     EASTERN OREGON.
CA...SMALL CRAFT ADVISORY FOR WINDS THRU WED NT ORE BORDER TO PT
     ST GEORGE 0-60 NM.
  ...HAZARDOUS SEAS WARNING THRU WEDS NT ORE BORDER TO PT ST GEORGE
     0-60 NM.
  ...RED FLAG WARNING FOR DRY LIGHTNING THROUGH 1AM FOR ZONES
     280>282...AND 284-285 NORTHERN CALIFORNIA.

&&
STAVISH
Hazardous weather outlook, Jun 27, 1:52 PM PDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
152 PM PDT TUE JUN 27 2006

CAZ080>085-ORZ030-031-281300-
CENTRAL AND EASTERN LAKE COUNTY-CENTRAL SISKIYOU COUNTY-MODOC COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
SOUTH CENTRAL SISKIYOU COUNTY-WESTERN SISKIYOU COUNTY-
152 PM PDT TUE JUN 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

FIRE WEATHER WATCH FOR DRY THUNDERSTORMS. SEE FIRE WEATHER FORECAST
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FIRE WEATHER CONTINUES THROUGH WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SMITH

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 10:49 AM PDTFire Weather WatchMFRModoc, Siskiyou4 hr

Nearby

Red Flag Warnings in California, 2006Red Flag Warnings in Oregon, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.